Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 20, 2009, 10:47 AM PDT for Clark County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 10:47 AM PDT (17:47 UTC)
- Expired
- Jul 20, 2009, 11:30 AM PDT
- In force
- 43 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Clark County, NV
The radar
The Las Vegas radar (KESX), 85 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 5.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 3034 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 201747 SVRVEF NVC003-201830- /O.NEW.KVEF.SV.W.0018.090720T1747Z-090720T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1047 AM PDT MON JUL 20 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 1130 AM PDT. * AT 1045 AM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MT. CHARLESTON...AND SHOWING VERY LITTLE MOVEMENT. * LOCATIONS IMPACTED INCLUDE...MT. CHARLESTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3629 11554 3615 11552 3614 11562 3628 11567 TIME...MOT...LOC 1746Z 327DEG 5KT 3621 11558 $$ JENSEN
2 follow-up statements
000 WWUS55 KVEF 201811 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1111 AM PDT MON JUL 20 2009 NVC003-201830- /O.CON.KVEF.SV.W.0018.000000T0000Z-090720T1830Z/ CLARK NV- 1111 AM PDT MON JUL 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM PDT FOR WEST CENTRAL CLARK COUNTY... AT 1108 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER WEST CENTRAL CLARK COUNTY...OR 7 MILES NORTHWEST OF RED ROCK CANYON...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO 0.80 INCHES IN DIAMETER HAS BEEN REPORTED IN THE MT. CHARLESTON AREA WITH THIS STORM...WHILE RADAR INDICATES THAT HAIL OVER 1 INCH IN DIAMETER IS LIKELY IN THE AREA. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. IN ADDITION TO THE HAIL...HEAVY RAIN PRODUCING LOCAL FLASH FLOODING HAS ALSO BEEN REPORTED. && LAT...LON 3629 11554 3615 11552 3614 11562 3628 11567 TIME...MOT...LOC 1809Z 327DEG 5KT 3618 11556 $$ JENSEN
000 WWUS55 KVEF 201829 SVSVEF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1129 AM PDT MON JUL 20 2009 NVC003-201838- /O.EXP.KVEF.SV.W.0018.000000T0000Z-090720T1830Z/ CLARK NV- 1129 AM PDT MON JUL 20 2009 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY WILL EXPIRE AT 1130 AM PDT... THUNDERSTORMS OVER THE AREA HAVE DECREASE WITH TRAINED SPOTTERS AND RADAR INDICATING THAT THE LARGE HAIL IS NO LONGER BE PRODUCED. HOWEVER...LOCALLY HEAVY RAINFALL IS STILL POSSIBLE. LAT...LON 3629 11554 3615 11552 3614 11562 3628 11567 TIME...MOT...LOC 1828Z 327DEG 5KT 3616 11554 $$ JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:50 AM PDT, 57 minutes earlier.
Area forecast discussion, Jul 20, 9:50 AM PDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE LAS VEGAS NV 950 AM PDT MON JUL 20 2009 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE WEEK LEADING TO ISOLATED THUNDERSTORMS DEVELOPING MAINLY EACH AFTERNOON AND EVENING. A WEAK DISTURBANCE MAY HELP ENHANCE THUNDERSTORM DEVELOPMENT OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. HIGH TEMPERATURES A FEW DEGREES ABOVE NORMAL CAN BE EXPECTED THROUGH MID WEEK AS A STRONG AREA OF HIGH PRESSURE MAINTAINS ITS HOLD. && .UPDATE...SO FAR THIS MORNING...CONVECTION REMAINS FOCUSED ALONG A SHORTWAVE LOCATED OVER NORTHERN CLARK...SOUTHERN NYE...AND LINCOLN COUNTIES. THIS FEATURE WILL MOVE EAST SOUTHEAST THROUGH THE DAY...OVER MOHAVE COUNTY BY THIS AFTERNOON. THIS COMBINED WITH TYPICAL THERMODYNAMICS WILL RESULT IN AT LEAST SCATTERED THUNDERSTORM COVERAGE. THEREFORE...HAVE SENT OUT AN UPDATE INCREASING POPS OVER THESE AREAS...AND AS FAR WEST AS THE LAS VEGAS VALLEY FOR THE AFTERNOON AND EARLY EVENING. && .PREV DISCUSSION...FROM 415 AM PDT...THE OVERALL PATTERN WILL ONLY SEE SUBTLE DAY-TO-DAY CHANGES THROUGH WEDNESDAY AS THE RIDGE AXIS REMAINS OVER THE AREA AND MOISTURE RECIRCULATES. BOTH THE NAM AND GFS SOLUTIONS SHOW A WEAK VORT MAX HANGING AROUND SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY WHICH APPEARS TO BE LEFT FROM THE INVERTED TROUGH WHICH PUSHED UP FROM SOUTHEAST CALIFORNIA ON SUNDAY. THIS MAY HELP ENHANCE CONVECTIVE DEVELOPMENT TODAY. THE 500 MB STREAMLINES OFF BOTH THE NAM AND GFS INDICATE THE CENTER OF THE ANTICYCLONIC CIRCULATION BECOMES MORE ORGANIZED OVER THE CENTRAL CALIFORNIA COAST BY THIS EVENING THEN MIGRATES NEAR NORTHERN INYO COUNTY TUESDAY. THIS WILL LEAD TO A NORTHERLY STEERING FLOW TODAY THEN NORTHEAST ACROSS SOUTHERN NEVADA TUESDAY AFTERNOON AND EVENING. THIS IS FAVORABLE FOR DIRECTING CONVECTION FROM LINCOLN COUNTY DOWN INTO NORTHEAST AND CENTRAL CLARK COUNTY. WILL HAVE TO KEEP AN EYE ON THIS TUESDAY LATE AFTERNOON AND EVENING SINCE THIS PATTERN HAS HISTORICALLY PRODUCED SEVERE STORMS FOR CLARK COUNTY. THE HIGH PRESSURE CENTER THEN MIGRATES INTO CENTRAL NEVADA WEDNESDAY FOR CONTINUED EAST TO NORTHEAST FLOW OVER THE SOUTHERN HALF OF THE AREA. TEMPERATURES WILL GENERALLY REMAIN A FEW DEGREES ABOVE NORMAL BUT OF COURSE WILL BE SIGNIFICANTLY INFLUENCED BY ANY THUNDERSTORMS. && .LONG TERM...IN THE BIG PICTURE THINGS BASICALLY STAY THE SAME THROUGH THE EXTENDED - A RIDGE IN THE WEST AND A TROUGH IN THE EAST. THE MAIN ISSUE ON THURSDAY IS HOW MUCH DRYING TAKES PLACE ACROSS THE AREA AS AN UPPER LOW MOVES INTO THE PAC NW. MOISTURE-WISE THAT DAY WE WILL BASICALLY BE WORKING WITH WHATEVER IS ALREADY IN PLACE ACROSS THE AREA. FOR NOW A BROADBRUSH SLIGHT CHANCE OF THUNDERSTORMS OVER THE FAVORED HIGHER TERRAIN OF THE NORTH...THE SPRING MOUNTAINS AND MOHAVE COUNTY LOOKS REASONABLE. FRIDAY INTO SATURDAY LOOKS INTERESTING AND POTENTIALLY ACTIVE AS BOTH THE OPERATIONAL RUNS OF THE ECMWF AND GFS CONTINUE TO SHOW A PUSH OF MOISTURE ADVANCING NORTHWARD AROUND THE UPPER RIDGE WHICH IS SHOWN TO BECOME CENTERED NEAR THE FOUR CORNERS REGION - A FAVORED SPOT TO ALLOW MOISTURE TO COME ON INTO OUR AREA. AN EXPANDING THETA-E RIDGE INTO UTAH AND 850 MB DEWPOINTS APPROACHING +8C AND PWATS OVER AN INCH INTO THE SOUTHERN MOJAVE DESERT COMBINED WITH INCREASING INSTABILITY ALL SUPPORT WIDESPREAD SLIGHT CHANCE POPS FOR BOTH AFTERNOONS EVEN IN THE VALLEYS FROM I-15 SOUTHWARD. IF ONE COULD TRUST THE SMALLER DETAILS SHOWN SUCH AS A RIPPLE IN THE 500 MB HEIGHTS INDICATIVE OF SOME SORT OF INVERTED TROUGH CROSSING THROUGH...THIS WOULD FURTHER POINT TO A POTENTIALLY ACTIVE DAY WITH A FEATURE TO DRIVE CONVECTION INTO THE NIGHT - MOST LIKELY FRIDAY NIGHT. TEMPWISE MODELS CAME IN MUCH COOLER ESPECIALLY FOR FRIDAY AND OPTED TO HALF STEP AND JUST GO WITH A BLEND FOR NOW. BUT IF IT IS VERY ACTIVE CONVECTION-WISE THE CURRENT HIGHS ARE STILL WAY TOO WARM. SUNDAY AND BEYOND THE MODELS DIVERGE WITH HOW THEY HANDLE THE UPPER LOW OVER THE PAC NW WHICH EITHER CUTS OFF AND REMAINS THERE OR IS LONG GONE TO THE EAST. THE MAIN IMPACT ON THAT WOULD BE ON HOW MUCH DRYING TAKES PLACE IN THE NORTHERN CWFA. OTHERWISE IT LOOKS LIKE WE GO BACK INTO RECYCLING WHATEVER MOISTURE IS AROUND WITH TYPICAL AFTERNOON/EVENING CONVECTION OVER THE HIGHER TERRAIN. HIGH TEMPS WILL GENERALLY BE A FEW DEGREES ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...IT LOOKS LIKE THERE IS A GOOD POTENTIAL FOR TSRA IN THE VCTY OF THE TERMINAL BY THIS AFTERNOON SO HAVE KEPT THIS IN THE TAF. WILL ALSO ADD IN A TEMPO GROUP FROM 20Z-00Z FOR GUSTS AROUND 35 KTS DUE TO TSTMS. WINDS WILL BE THE MAIN THREAT IN AND NEAR ANY TSTMS OR OUTFLOW BOUNDARIES AND THEY COULD BECOME ERRATIC IN DIRECTION. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM ANY TSTMS WINDS WILL MAINLY BE DIURNAL IN DIRECTION THROUGH TONIGHT. SCATTERED TSTMS ARE EXPECTED AGAIN TODAY ACROSS THE AREA WITH THE MAIN THREAT IN AND NEAR STORMS BEING GUSTY AND ERRATIC WINDS. STORMS SHOULD WIND DOWN BETWEEN 03Z AND 06Z TUESDAY. && .CLIMATE...THROUGH JULY 19TH THE LOW TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT HAS BEEN AT LEAST 80 DEGREES OR BETTER EACH DAY MAKING IT THE 23RD DAY IN A ROW WITH SUCH A LOW TEMPERATURE MAKING IT THE SECOND LONGEST STRETCH OF 80 DEGREE OR BETTER LOW TEMPERATURES ON RECORD. THE RECORD FOR CONSECUTIVE DAYS WITH A LOW TEMPERATURE OF 80 DEGREES OR BETTER IS A 24 DAY STRETCH THAT STARTED ON JUNE 29 2007. GIVEN THE CURRENT WEATHER PATTERN THERE IS A VERY GOOD CHANCE WE COULD BREAK THAT RECORD. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE CA...NONE. && ADAIR/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 20, 5:40 AM PDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 540 AM PDT MON JUL 20 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-210700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 540 AM PDT MON JUL 20 2009 /540 AM MST MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT A DISTURBANCE OVER SOUTHERN NEVADA WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS CLARK...LINCOLN AND MOHAVE COUNTIES THIS MORNING THROUGH THIS EVENING. THE MAIN HAZARD WITH THESE STORMS ASIDE FROM LIGHTNING WILL BE GUSTY WINDS OVER 45 MPH. BRIEF HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE AIR WILL REMAIN IN PLACE THROUGH THE WEEK ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED IF THUNDERSTORM COVERAGE RAPIDLY INCREASES. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:14 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 31 min |
| Jul 20, 10:43 AM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Jul 20, 11:49 AM PDT | Severe Thunderstorm Warning | VEF | Clark | 41 min |
| Jul 20, 11:50 AM PDT | Flash Flood Warning | VEF | Clark | 115 min |
| Jul 20, 1:05 PM PDT | Flash Flood Warning | VEF | Clark | 115 min |
| Jul 20, 1:21 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 39 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.